Dr. Sharon Orrange - December 19, 2017
While people usually benefit from the therapeutic effects of a medication, adverse events ranging from minor side effects to death may occur. Serious side effects are often unavoidable, coming without warning and something neither the folks who suffer them or their physician will ever forget. Here are ten of the craziest medication side effects.
- Toxic Epidermal Necrolysis (TEN). Picture someone who ends up in a burn unit after their skin sheds off due to a medication. See More
Dr. Sharon Orrange - November 06, 2017
Most diarrhea will resolve within 24 to 48 hours—if it’s caused by viral gastroenteritis (a stomach bug) or food borne illness. If your diarrhea is hanging on and not resolving, take a look at your medications. It can be challenging to identify which medication may be causing drug-induced diarrhea, especially if you’re taking multiple medications. Here are some well-known offenders commonly associated with drug-induced diarrhea. See More
Dr. Sharon Orrange - October 17, 2017
It’s not being overly dramatic to say that abnormal levels of potassium may actually kill you. Serum (bloodstream) potassium is an electrolyte, and imbalances are called hyperkalemia (when too high) and hypokalemia (when too low). Cardiac arrhythmias are a known serious outcome of both hypo- and hyperkalemia, and national statistics indicate that almost half of 1% of emergency department visits and 2% of hospitalizations for high potassium end in death. See More
Dr. Sharon Orrange - September 17, 2017
First, a little reminder about taste. Our sensory system for taste is remarkably sensitive, made possible by our taste buds. Taste buds are each made up of taste receptor cells which bind to small molecules related to flavor. Through sensory nerves, the receptors relay the taste information to the brain and this allows us to discern five basic tastes (sweet, salty, bitter, sour, and umami/savory). See More
Dr. Sharon Orrange - July 26, 2017
Tinnitus, or ringing in the ears, is a perception of sound in one or both ears in the absence of an external source. It’s often described by patients as buzzing, ringing, or whooshing.
Tinnitus can be a continuous sound or occur intermittently and while there is often no known cause, there are a handful of medications that can contribute. “Ototoxic medications” are those that may damage the inner ear. See More
Dr. Sharon Orrange - January 31, 2017
High blood pressure is a key risk factor for stroke and heart disease, but it is easy to treat! If you have tried lifestyle changes and your blood pressures is still greater than 140/90, your doctor may discuss starting a medication to lower your pressure. If this is the case, it might be difficult to decide on which blood pressure medication is best for you. However, it turns out this question has been well studied, and the answer partly depends on your age and race. See More
Dr. Sharon Orrange - November 09, 2016
Did you know that there are certain medications out there that can cause forms of kidney damage? Don’t get me wrong, these medications can be life altering, and even life saving – but they are known to directly affect kidney function.
Medications that can damage the kidneys are known as “nephrotoxic medications.” These drugs can cause direct toxicity to the kidneys, and have been implicated in up to 25% of acute kidney injuries. See More
The GoodRx Pharmacist - July 31, 2014
ACE Inhibitors and ARBS – these abbreviations may not look all that similar or even have any meaning to you as a patient. However, 1 in 3 adults have high blood pressure and are likely on one of these two types of medication even if they do not know it. Drugs in these classes have the same main indication, hypertension (high blood pressure), but differ in how they work and their side effects. See More